Hail, Limestone
- When
- February 9, 7:37 PM CST
- Where
- Limestone County, 1.38 mi S of Fair Oaks
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.460, -96.320
An isolated storm in Limestone County produced hail up to quarter sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An isolated storm in Limestone County produced hail up to quarter sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 9, 7:05 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 705 PM CST Sun Feb 9 2020 .SHORT TERM... /NEW/ Update: The overall environmental setup has remained relatively unchanged from previous forecasts, as outlined in the earlier short term discussion included below. However, a couple of subtleties appear to be working against more widespread convective development than what's currently observed as of 630pm. There are still two main areas of concern, one being the area of strong warm advection near/east of I-35 that has supported a broad area of shallow showery activity, and the second being the cold front arriving from the northwest. Both areas will be monitored for robust convection through the next ~8 hours or so, although our window of diurnal destabilization aiding in surface-based convection has begun to close. First Area - Prefrontal warm advection activity: Shallow convection beneath a weak capping inversion sampled by the 20z and 00z FWD soundings continues near and east of I-35 this evening. This area was socked in with clouds and light rain all afternoon, and diurnal destabilization suffered as a result. While ascent via warm advection has been strong, warm advection's effect on the cap appears to have won out thus far, with an inversion still present around 725mb. Low-level lapse rates have remained marginal as a result, and a lack of buoyancy through the lowest 3 km is likely impeding parcel ascent. It appears less likely that much in the way of deep convection will be able to develop in this region over the next few hours, but trends will continue to be monitored. Strong shear supportive of rotating updrafts exists in this region, and some low-topped supercellular structures would be the main storm mode if deeper convection was to initiate. While open warm sector convection in that type of environment would tend to support some tornado threat, decreasing surface-based buoyancy heading into the evening appears it would keep this threat minimal, should deep convection be able to develop at all. Second Area - The Cold Front: Forcing immediately along the frontal boundary has resulted in a thin corridor of convection. This activity is quickly becoming undercut by the advancing front, but as storms become elevated, they'll retain a potential to produce some hail, most of which should be below severe limits. Areas across the far western CWA are lacking moisture, as dewpoints had mixed into the upper 50s this afternoon. But as the front enters the I-35 corridor with greater moisture content, am expecting some development farther southwestward down the boundary with upscale growth occurring. The steepest lapse rates in the 500-700mb layer vaguely coincide with the greater moisture content as well, and the I-35 corridor eastward should have the greatest chance of seeing a strong or borderline severe storm yet this evening, although this threat will remain isolated. Otherwise, the cold front will move through the entire area on schedule, clearing the region to the southeast tomorrow morning. A much cooler, cloudy, and periodically rainy day will follow for Monday as strong upglide accompanies an upper shortwave above the cold post-frontal airmass. Some elevated instability will exist above the frontal surface which could support isolated elevated embedded thunderstorms on Monday afternoon and evening, mainly south of I-20. Severe weather is not expected with any of this activity. -Stalley Previous Discussion: /This Afternoon through Monday/ The main concern through the late evening hours will continue to be the conditional threat for severe weather. A prolonged period of deep southerly flow has transported rich Gulf moisture northward and latest observations indicate that 65 degree dewpoints have made it nearly to I-20. With extensive low cloud cover, temperatures have struggled to climb out of the lower 60s in most locations, but visible satellite imagery does show some scattering of clouds west of I-35 as a result of deeper mixing. Scattered showers will continue through the afternoon hours in the strong warm advection regime mainly east of I-35. A deep upper trough is digging through California today and as it does a strong cold front is sliding southward through the Plains. It is currently located across West Texas and stretches northeast across Central Oklahoma and will continue to make steady south progress through the afternoon, perhaps entering our northwest counties by sunset. Ahead of the front in the warm sector, we'll continue to monitor the potential for thunderstorms to develop, aided by a weak mid level impulse spreading out of northern Mexico. The HRRR continues to be the most aggressive guidance in developing discrete convection well ahead of the cold front late this afternoon and evening. While this is certainly possible, there remains quite a bit of uncertainty. The 12Z FWD sounding didn't have a strong capping inversion per se, but did have a deep warm layer between 850-600 mb. This is likely to cool and lift some through the afternoon, especially if the upstream impulse is stronger than currently forecast. Continued warming of the surface through the afternoon, especially if we see any breaks in the cloud cover, could yield parcels which are able to convect within the warm advection regime. It is in this warm sector (generally from Waco to Fort Worth to Gainesville and areas east) that we are most concerned through the evening hours, as shear profiles are quite strong in the lowest 2.5 km. Surface based parcels ingested into a strong updraft would certainly have the potential to rotate and supercell storms would be possible with a hail/tornado threat. If deep convection fails to initiate in the warm sector, then there is certainly still a severe threat with any storms that develop along and just ahead of the southward moving cold front tonight. Mid level lapse rates will steepen through the late evening hours and ample deep layer shear will persist to support supercell structures - perhaps elevated - with a large hail threat. This threat would likely continue until about midnight before the cold air deepens and we lose better instability. The front will continue to move southward overnight, clearing the region during the early morning hours. Moisture and clouds will linger through the day on Monday as southwest flow will remain in place atop our colder airmass. Another upstream disturbance will swing across West Texas during the day and additional areas of rain are expected to develop. The best chances are expected to be across the southern half of the region through the evening. No severe weather is expected tomorrow. Dunn && .LONG TERM... /Issued 443 AM CST Sun Feb 9 2020/ /Monday through Next Weekend/ --Potential Impacts: Multiple days of rain may result in an increased flood threat Monday afternoon through Wednesday morning. A Flash Flood Watch may be warranted for this timeframe in the coming days; however, there is still uncertainty as to the precip amounts and the locations where the heaviest precip will fall. Any location may be susceptible to flooding, but the greatest potential ATTM is in areas both east of I-35 and south of I-30. --Meteorological Details: The extended portion of the forecast picks up with the leading edge of a cold front making its way through the far southeastern portions of the forecast area around daybreak Monday. Showers and thunderstorms are likely to be ongoing across Central and East Texas in the vicinity of the front. Behind the front, a cold and shallow airmass will have settled into North and Central Texas accompanied by cloudy skies and breezy north winds. As the front undercuts the warm/moist Gulf air that has been transported into the area tonight and later today, it will promote isentropic ascent overtop of the cool airmass. Meanwhile, a longwave trough and pseudo cut-off low will develop over the Desert SW of the CONUS. With the northern branch of the Polar Front Jet and mid level baroclinic zone remaining well north, the leading edge of the cold front is forecast to stall out just south of the forecast area Monday afternoon and remain there for a couple days. With isentropic ascent continuing overtop of the cool airmass, the low levels will be primed to produce precipitation with any weak lift that moves overtop. A weak shortwave trough is forecast to eject out of the longwave trough Monday afternoon, which should redevelop scattered to widespread rain showers. Most of the precip will fall as light to moderate rain, with only a few embedded storms across parts of Central and East Texas where more positively buoyant air will reside closer to the surface front. The next shortwave trough should approach the region over the course of the day Tuesday, again redeveloping scattered to widespread showers across the region. Finally, the strongest in the sequence of troughs should move through late Tuesday into Wednesday. This final trough will be accompanied by the Polar Front Jet and mid level baroclinic zone. The increased baroclinicity will induce cyclogenesis along the trailing edge of the stalled out cold frontal boundary over South Texas Tuesday and Tuesday night. Where the front and newly induced low are will be pivotal in the precip forecast Tuesday night into Wednesday. To the immediate north of the deepening surface low, a precip maximum is expected to develop. Guidance has indicated a band of 1-3+ inches of rain falling in a 12-hour period; however, the location of this has wavered north and south with each run and model. As with all newly developed systems, guidance will continue to struggle with the location of this low until tomorrow night's front eventually stalls out across South Texas...then, forecast confidence can grow as to where this maximum will develop. Regardless of where this low develops, once the mid level trough moves east of the region, large scale subsidence and isentropic descent will finally take hold of the region Wednesday and Thursday. This will work to clear the clouds out of the region with some locations across the Big Country seeing the sun as early as Wednesday afternoon. The entire forecast area should receive abundant sunshine Thursday and Friday as a surface high pressure system moves into and through the area. As the surface high shifts east late Friday...return flow will setup across the area next weekend. NAEFS and ECMWF ensemble mean guidance is in firm agreement with the development of another deep longwave trough across the western CONUS next weekend and early next week. This will leave North and Central Texas under a similar pattern next week, with several weak shortwave perturbations moving through. Bonnette && .AVIATION... /NEW/ /00z TAFs/ MVFR conditions currently exist roughly from the I-35 corridor eastward. While a couple airports around the Metroplex have briefly scattered their low cigs, this should be short-lived, and cigs below 2 kft will be the prevailing condition. Have backed off on convective mentions in the TAFs with this issuance given observational trends, though a brief window of VCTS is still warranted as a cold front passes through later this evening. Post- frontal stratus should be present afterwards with northwest surface winds of 10-20 kts. Borderline MVFR/IFR cigs should continue into Monday and through the remainder of the TAF period with intermittent rainfall. Have included VCSH in the extended portions of the TAFs through Monday afternoon and evening, but this timing will be refined in subsequent forecasts with the introduction of RA/SHRA becoming necessary. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 45 48 41 46 40 / 70 60 30 80 80 Waco 49 51 42 49 42 / 70 80 40 90 90 Paris 47 48 43 47 41 / 90 50 30 70 80 Denton 43 45 39 44 38 / 60 60 30 70 80 McKinney 44 47 40 46 40 / 90 60 30 80 80 Dallas 46 49 42 47 41 / 80 60 30 80 80 Terrell 48 49 42 49 43 / 90 60 40 80 90 Corsicana 52 52 44 51 45 / 80 80 40 90 90 Temple 52 54 43 49 43 / 60 90 40 80 90 Mineral Wells 42 46 36 43 36 / 40 60 30 80 80 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 26
Hazardous Weather Outlook National Weather Service Fort Worth TX 705 PM CST Sun Feb 9 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101330- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 705 PM CST Sun Feb 9 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. There is a threat for strong thunderstorms this evening as a cold front moves through the region. The greatest risk for stronger storms is generally east of Interstate 35. Hail would be the primary hazard during this time period. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Low thunderstorm chances will persist until Wednesday morning, mainly across portions of Central and East Texas. Multiple days of rainfall may increase the flood threat, particularly Tuesday and Tuesday night. Any location may be susceptible to flooding, but the greatest potential will be in areas both east of I- 35 and south of I-30. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested east of I-35 tonight.
Special Weather Statement
National Weather Service Fort Worth TX
731 PM CST Sun Feb 9 2020
TXZ147-161-100200-
Limestone TX-Freestone TX-
731 PM CST Sun Feb 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREESTONE AND EAST
CENTRAL LIMESTONE COUNTIES UNTIL 800 PM CST...
At 730 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Teague, moving northeast at 45 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Teague and Fairfield.
LAT...LON 3162 9588 3147 9611 3140 9627 3138 9631
3149 9643 3179 9612
TIME...MOT...LOC 0130Z 227DEG 37KT 3149 9629
SanchezThe Ft Hood radar (KGRK), 130 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876789.